Missouri, 2003

Damaging Wind in Missouri, April 6, 2003

April 6, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 6, 9:58 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 6, 9:58 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 AM CDT SUN APR 6 2003

WILL BE MAKING SOME SHORT TERM ADJUSTMENTS...MAINLY TO TEMPERATURES.

ELEVATED THUNDERSTORMS WILL LOTS OF PEA TO PENNY HAIL OCCURRING OVER
THE FORECAST AREA AS AN MCS MOVES THROUGH THE AREA. HAD REPORTS
EARLIER OF WET SNOW...ESPECIALLY IN CENTRAL MO...AND EVEN ONE REPORT
IN SGF WITH A HEAVY SHOWER. WET SNOW MAY OCCUR IN CENTRAL MO THROUGH
EARLY AFTERNOON...BUT WARM AIR ADVECTION SHOULD OVERCOME COLD AIR AS
THE DAY WEARS ON...SO THIS IS NOT MUCH OF A CONCERN.

QUICK LOOK AT NEW MESO ETA INDICATES THAT A NARROW AXIS OF LOW LEVEL
MOISTURE WILL TRY TO SURGE NORTHWARD AHEAD OF THE DRY LINE THAT NOW
EXTENDS FROM WESTERN OK INTO CENTRAL TX. A LOT WILL BE DEPENDENT ON
CLOUD COVER AS TO HOW MUCH SURFACE BASED INSTABILITY CAN OCCUR...BUT
ETA DEPICTS DEWPOINTS SURGING WELL INTO THE 50S IN A NARROW CORRIDOR
OVER EXTREME SW MO AND SE KS LATE THIS AFTERNOON AHEAD OF THE
DRYLINE/COLD FRONT. GIVEN 0-3KM SHEAR...WOULD NOT BE AT ALL
SURPRISED TO SEE NEAR SURFACE BASED SUPERCELLS IN OUR SW COUNTIES
ALONG THE NORTHERN EDGE OF A LINE OF STORMS THAT WILL DEVELOP LATER
TODAY ALONG THE DRY LINE/COLD FRONT...BUT AGAIN IT IS HIGHLY
CONDITIONAL BASED ON CLOUD COVER/SURFACE HEATING.

PRELIMINARY EXTENDED FORECAST DISCUSSION...EXTENDED PERIODS ARE
QUIET. UNSEASONABLY COLD NIGHTTIME TEMPERATURES EXPECTED MON NIGHT
THROUGH WED NIGHT. LOWS IN THE MID 20S POSSIBLE TUE NIGHT/WED WITH
SFC RIDGE NEAR OR JUST WEST OF THE AREA AND LITTLE CLOUD COVER..AND
1000-500MB THICKNESS VALUES OF 5300M PROGGED BY THE 00Z GFS. WARMING
TREND WILL OCCUR LATE IN THE WEEK AND NEXT WEEKEND WITH MIDLEVEL
HEIGHT RISES. WENT ABOVE GUIDANCE TEMPERATURES SUNDAY ON PRELIMINARY
GRIDDED FORECAST WITH HIGHS IN THE MID TO UPPER 70S.

...SGF...
MO...NONE
KS...NONE

DSA
Hazardous weather outlook, Apr 6, 10:00 AM CST, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED ALONG WITH LOCATION AND TIMING OF
  POTENTIAL HAZARDS:

  THUNDERSTORMS WITH HEAVY RAIN AND PEA TO DIME SIZE HAIL THROUGH
  EARLY AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA.
  ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF QUARTERS
  LATE THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY SOUTHWEST OF
  A PITTSBURG KANSAS TO BRANSON MISSOURI LINE.

  DISCUSSION:

  A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL LIFT SLOWLY
  NORTHWARD ACROSS THE OZARKS REGION LATE THIS MORNING INTO EARLY
  THIS AFTERNOON. DUE TO THE COLD AIR ALOFT...SOME OF THE
  THUNDERSTORMS WILL PRODUCE COPIOUS AMOUNTS OF PEA TO DIME
  SIZE HAIL.

  ADDITIONAL THUNDERSTORMS MAY AFFECT FAR SOUTHWESTERN MISSOURI
  LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS
  MAY BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A CANADIAN AIR MASS WILL MOVE INTO THE REGION BY MID WEEK
  ALLOWING FOR THE POSSIBILITY OF A FROST OR FREEZE TUESDAY OR
  WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE VERY ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
  ACTIVATION IS NOT ANTICIPATED THROUGH MID AFTERNOON. THERE IS A
  CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED SOUTH OF PITTSBURG
  KANSAS TO BRANSON MISSOURI LINE LATER TODAY...BETWEEN 3 PM AND 9
  PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Apr 6, 8:07 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0907 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 AM    NOEL                      MO   1.00 INCH HAIL
04/06/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 8:11 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0811 AM CST SUN APR 06 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    BLUE EYE                  MO   0.75 INCH HAIL
04/06/03   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0820 AM    KIMBERLING CITY           MO   0.75 INCH HAIL
04/06/03   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 9:13 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    BLUE EYE                  MO   0.75 INCH HAIL
04/06/03   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0940 AM    AURORA                    MO   0.75 INCH HAIL
04/06/03   LAWRENCE                       REPORTED BY PUBLIC
Local storm report, Apr 6, 11:09 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    3 S MANSFIELD             MO   .75 INCH HAIL
04/06/03   WRIGHT                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1150 AM    ISABELLA                  MO   1 INCH HAIL
04/06/03   OZARK                          REPORTED BY PUBLIC.
Local storm report, Apr 6, 11:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1211 PM    GOODHOPE                  MO   .75 INCH HAIL
04/06/03   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1214 PM    AVA                       MO   .75 INCH HAIL
04/06/03   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 92 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
April 6, 11:30 AM CST
Where
Jasper County, 4 mi N of Alba
Measured
65 kt (75 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.283, -94.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351290.